Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is medicines reconciliation on admission?

  1. AGetting an accurate list of the medicines taken before admission
  2. BOrdering new stock from the pharmacy
  3. CCounting the tablets in the ward drug trolley at the start of each shift
  4. DChanging all the patient's medicines to hospital brands
2.Nursing fundamentalsHard

A patient with delirium tries to leave the ward at night, saying they are going home, and would be at serious risk outside. What is correct (England and Wales)?

  1. AGive a sedative without asking anyone
  2. BLet them leave, as all adults are free to go wherever they like
  3. CAssess capacity and, if it is lacking, act in their best interests
  4. DLock them in a side room until the morning for their own safety
3.Clinical nursingMedium

Why must a patient with a new coronary stent not stop their antiplatelet medicines without specialist advice?

  1. AStopping causes immediate kidney failure
  2. BStopping causes severe low blood pressure
  3. CStopping early greatly increases the risk of a clot forming in the stent
  4. DThe stent will dissolve if the drugs are stopped before the course ends
4.Clinical nursingHard

A drowsy patient in recovery is making snoring sounds and the SpO2 is falling. What is the first action?

  1. AGive sips of oral fluid to clear the throat and wake them
  2. BOpen the airway with a head tilt–chin lift or jaw thrust
  3. CWait for the patient to wake up fully
  4. DLie the patient face down
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 30 mmHg (4.0 kPa). Use the rule that in chronic respiratory alkalosis HCO₃⁻ falls by 5 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 30 mmHg (4.0 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 42 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 42 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 26/min, SpO₂ 96% on supplemental oxygen, blood pressure 124/74 mmHg, pulse 114/min, alert, temperature 36.1 °C. What is the NEWS2 total score?

RR 26SpO₂ 96%O₂SBP 124HR 114AT 36.1 °C
NEWS2 =
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
55 g/L1.2 g/kg/day60 mL/h97 kg18 h/day10 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 97 kg patient needs 1.2 g of protein per kg a day. The tube feed contains 55 g of protein per litre and runs at 60 mL/h for 18 hours a day. A protein powder supplies 10 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

97 kg1.2 g/kg/day55 g/L60 mL/h · 18 h10 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%2400 mLamino acids 4.25%2400 mLlipid 20%250 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 20% dextrose and 4.25% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

2400 mLdextrose 20%amino acids 4.25%lipid 250 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus arrhythmiaatrial fibrillationsinus rhythm with PVCsjunctional rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus arrhythmia
  2. 2atrial fibrillation
  3. 3sinus rhythm with PVCs
  4. 4junctional rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

A parent calls to say their toddler has just swallowed drain cleaner. What should the nurse advise?

  1. AGive a large glass of fizzy drink or milk to dilute the cleaner before calling anyone
  2. BMake the child vomit straight away to bring up the chemical
  3. CWait to see whether the child develops any symptoms first
  4. DDo not make the child vomit; call poison control or emergency services now
14.Prioritization & delegationHard

A patient with heart failure is short of breath with crackles in both lungs. Which order of actions is correct?

  1. ALay the patient flat to rest, then start the IV maintenance fluids
  2. BSit up, give oxygen as prescribed, then call the provider
  3. CWeigh the patient first, then reassess the breathing in four hours
  4. DGive the scheduled oral medicines first, then sit the patient up
15.Infection control & patient safetyMedium

A patient with difficulty swallowing is prescribed an extended-release tablet. What should the nurse do?

  1. ADissolve the tablet in a glass of hot water
  2. BAsk the prescriber or pharmacist for another form and not crush the tablet
  3. CCrush the tablet finely and mix it into a spoonful of applesauce or yogurt
  4. DCut the tablet in half so it is easier to swallow
16.Infection control & patient safetyHard

Which patient with a suspected infection meets the qSOFA criteria that signal a higher risk of a poor outcome?

  1. ARespiratory rate 18/min, alert, systolic BP 130 mmHg, temperature 38.5 °C
  2. BRespiratory rate 20/min, alert, systolic BP 110 mmHg, heart rate 110/min
  3. CRespiratory rate 24/min, new confusion, systolic BP 95 mmHg
  4. DRespiratory rate 16/min, alert, systolic BP 105 mmHg, WBC 13,000/mm3
17.Lab values & electrolytesMedium

A patient with recurrent gout starts allopurinol. Which laboratory result shows that the treatment is achieving its goal?

  1. AA rising serum calcium
  2. BA falling serum potassium
  3. CA falling serum uric acid
  4. DA rising white cell count
18.Lab values & electrolytesHard

A patient on a thiazide diuretic has a sodium of 129 mEq/L, a potassium of 3.2 mEq/L and feels weak. Which explanation fits best?

  1. AThe patient is overhydrated from IV fluids only
  2. BThe results are typical of kidney failure
  3. CThe diuretic is causing sodium and potassium loss
  4. DThe patient has primary hyperaldosteronism with high sodium

3Solutions

1.Nursing fundamentals

Answer: A · Getting an accurate list of the medicines taken before admission

Why this is the answer

Medicines reconciliation compares the patient's own medicines with what is prescribed in hospital, using several sources, so that changes are intended and errors are avoided.

Answer

A · Getting an accurate list of the medicines taken before admission
2.Nursing fundamentals

Answer: C · Assess capacity and, if it is lacking, act in their best interests

Why this is the answer

A delirious patient may lack capacity for this decision. Staff can take reasonable, proportionate steps in their best interests, such as calm persuasion and close supervision, while seeking medical review.

Answer

C · Assess capacity and, if it is lacking, act in their best interests
3.Clinical nursing

Answer: C · Stopping early greatly increases the risk of a clot forming in the stent

Why this is the answer

Dual antiplatelet therapy prevents stent thrombosis while the stent becomes covered by the artery lining. Stopping early can cause a sudden myocardial infarction.

Answer

C · Stopping early greatly increases the risk of a clot forming in the stent
4.Clinical nursing

Answer: B · Open the airway with a head tilt–chin lift or jaw thrust

Why this is the answer

In a drowsy patient the tongue can fall back and obstruct the airway, causing snoring. Simple airway manoeuvres, oxygen and, if needed, an airway adjunct are used while help is called.

Answer

B · Open the airway with a head tilt–chin lift or jaw thrust
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 19 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|30 − 40| = 10 mmHg → 1 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 5·1 = 19 mmol/L

Answer

HCO₃⁻ = 19 mmol/L
6.Arterial blood gas interpretation

Answer: PaCO₂ = 50.4 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·42 + 21 = 50.4 mmHg

Answer

PaCO₂ = 50.4 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: NEWS2 = 7

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 26/min → 3
SpO₂ 96% → 0
on oxygen → 2
SBP 124 mmHg → 0
HR 114/min → 2
alert (A) → 0
T 36.1 °C → 0

Add

NEWS2 = 3 + 0 + 2 + 0 + 2 + 0 + 0 = 7

Answer

NEWS2 = 7
8.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 0 + 0 + 0 + 0 = 0

Interpretation

0 → low

Answer

low

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

9.Enteral & parenteral nutrition calculations

Answer: n = 6

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.2·97 = 116.4 g/day

Protein from the feed

60·18 = 1080 mL = 1.08 L
1.08·55 = 59.4 g/day

Shortfall

ΔP = 116.4 − 59.4 = 57 g

Scoops

57/10 = 5.7 → n = 6

Answer

n = 6
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 131

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·2400/100 = 480 g
amino acids: 4.25·2400/100 = 102 g

Kilocalories per component

dextrose: 480·3.4 = 1632 kcal
amino acids: 102·4 = 408 kcal
lipid: 250·2 = 500 kcal

Non-protein kcal and nitrogen

NPC = 1632 + 500 = 2132 kcal
N = 102/6.25 = 16.32 g

Ratio

NPC : N = 2132/16.32 = 130.6 ≈ 131 : 1

Answer

NPC : N = 131

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: atrial fibrillation

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 9 QRS complexes in 6 s, × 10 = 90 per minute.
2. Rhythm: irregularly irregular, R–R from 0.48 to 0.98 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

atrial fibrillation

Answer

atrial fibrillation
12.ECG rhythm strip interpretation

Answer: rate

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 13 small boxes, 1500 ÷ 13 ≈ 115 per minute.
2. Rhythm: regular, every R–R is 0.52 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.12 s, constant, within 0.12–0.20 s.
5. QRS: 0.06 s, narrow (below 0.12 s).

First abnormal step

rate → sinus tachycardia

Answer

rate
13.Prioritization & delegation

Answer: D · Do not make the child vomit; call poison control or emergency services now

Why this is the answer

Inducing vomiting after a corrosive is swallowed causes more burns to the throat and risks aspiration. The parent should get expert advice and emergency help at once.

Answer

D · Do not make the child vomit; call poison control or emergency services now
14.Prioritization & delegation

Answer: B · Sit up, give oxygen as prescribed, then call the provider

Why this is the answer

Sitting upright reduces the return of blood to the heart and eases breathing, and oxygen treats hypoxia. Then the provider is called and diuretics are prepared. Lying flat or giving IV fluids makes pulmonary congestion worse.

Answer

B · Sit up, give oxygen as prescribed, then call the provider
15.Infection control & patient safety

Answer: B · Ask the prescriber or pharmacist for another form and not crush the tablet

Why this is the answer

Crushing or splitting an extended-release product can release the whole dose at once and cause toxicity. The nurse asks for a suitable alternative, such as a liquid or immediate-release form.

Answer

B · Ask the prescriber or pharmacist for another form and not crush the tablet
16.Infection control & patient safety

Answer: C · Respiratory rate 24/min, new confusion, systolic BP 95 mmHg

Why this is the answer

qSOFA scores one point each for a respiratory rate of 22/min or more, altered mental status and a systolic BP of 100 mmHg or less. Two or more points mean higher risk, so the first patient needs urgent escalation.

Answer

C · Respiratory rate 24/min, new confusion, systolic BP 95 mmHg
17.Lab values & electrolytes

Answer: C · A falling serum uric acid

Why this is the answer

Allopurinol reduces uric acid production by blocking xanthine oxidase. Over time, a lower serum uric acid reduces gout attacks and dissolves urate crystals. Kidney function is checked, and a rash must be reported because of rare severe skin reactions.Checked against: Gout · StatPearls (NCBI Bookshelf) (2026)

Answer

C · A falling serum uric acid
18.Lab values & electrolytes

Answer: C · The diuretic is causing sodium and potassium loss

Why this is the answer

Thiazide diuretics commonly cause hyponatremia and hypokalemia, especially in older adults. The nurse reports the results, and the prescriber reviews the drug and electrolyte replacement.Checked against: Thiazide Diuretics · StatPearls (NCBI Bookshelf) (2025)

Answer

C · The diuretic is causing sodium and potassium loss

ExamProblems · examproblems.com/courses/nursing-fundamentals